Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 17, NWS Medford, OR

March 21, 2017Lake County, Oregon

NWS Medford, OR issued this wind advisory at Mar 21, 2017, 3:36 AM PDT for Lake County, Oregon. It took effect at Mar 21, 2017, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2017, 3:36 AM PDT (10:36 UTC)
In effect from
Mar 21, 2017, 11:00 AM PDT
Expired
Mar 21, 2017, 8:59 PM PDT
In force
10 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS76 KMFR 211036
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
336 AM PDT Tue Mar 21 2017

ORZ031-212245-
/O.NEW.KMFR.WI.Y.0017.170321T1800Z-170322T0600Z/
Central and Eastern Lake County-
336 AM PDT Tue Mar 21 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM this morning to 11 PM
PDT this evening. 

* Winds...Southwest 35 to 40 mph with gusts up to 50 mph.

* Timing...increasing quickly late this morning, reaching a peak
  late this afternoon through late this evening.

* Locations include...Highway 31 between Summer Lake and Paisley.

* Impacts...Strong crosswind will make driving difficult for high
  profile vehicles.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
FB
2 follow-up statements
437 
WWUS76 KMFR 212129
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
229 PM PDT Tue Mar 21 2017

ORZ031-220600-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-170322T0600Z/
Central and Eastern Lake County-
229 PM PDT Tue Mar 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...Southwest 35 to 40 mph with gusts up to 50 mph.

* Timing...Winds will peak through late evening.

* Locations include...Highway 31 between Summer Lake and Paisley.

* Impacts...Strong crosswind will make driving difficult for 
  high profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
913 
WWUS76 KMFR 220359
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
859 PM PDT Tue Mar 21 2017

ORZ031-220500-
/O.CAN.KMFR.WI.Y.0017.000000T0000Z-170322T0600Z/
Central and Eastern Lake County-
859 PM PDT Tue Mar 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Gusty winds continue over the area this evening, but the strongest
winds have passed. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 20, 9:08 PM PDT, 6 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 9:08 PM PDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
908 PM PDT Mon Mar 20 2017

.DISCUSSION...There are 3 main items of note in the near term:
frontal precipitation tonight into Tuesday, gusty southerly winds
on Tuesday, and an increase in post-frontal showers later Tuesday
afternoon and evening with a slight chance of thunderstorms.

A cold front is just offshore and will bring a period of moderate
to heavy rain to Curry County from around 10 PM through 5
AM...spreading into western Josephine County and into western and
southern portions of Siskiyou County also late tonight into
Tuesday morning. The intensity of this precipitation will help to
bring down colder air aloft and could result in snow levels
dropping from 7000 feet to as low as 5000 feet before
ending around 8 or 9 AM...with the lowest snow levels around
Mount Shasta.

There will be a lull during the late morning hours for much of
our area before a shortwave trough enhances instability and
coverage of showers. There is a widespread slight chance of
thunderstorms in the afternoon into the evening with the 18Z GFS
showing the highest probability for the Cascades and in eastern Douglas
County. Southerly winds on Tuesday afternoon look to be at similar
strength to what happened this afternoon. This would be very near
to the low end of advisory strength for the southern Shasta Valley
with noticeably gusty winds also over the higher terrain and
across the east side.

Additional shortwaves will continue a period of showery weather
later Tuesday night into Wednesday evening. The 00Z NAM continues
to show a brief break between systems late Wednesday night into
Thursday morning. But, the next front has a chance of bringing
rain to the coast by Thursday afternoon and the Cascades by
Thursday evening with active weather continuing into the long
term portion of the forecast. The recently arrived 00Z NAM is
a bit more optimistic about a dry Thursday with a solution that
is about 6 hours slower...rain holding off at the coast until
Thursday evening.

&&

.AVIATION...Over the coastal waters...along the
coast...and in the Umpqua Basin...Areas of MVFR cigs and isolated
IFR cigs with higher terrain obscured will persist into Tuesday
afternoon. Rain will be heavy through 12Z...especially south of Cape
Blanco. There will be post-frontal showers after 12Z with an
increase in coverage and slight chance of thunderstorms in the
afternoon. Also, in the afternoon LLWS is expected at KOTH with
stronger southerly winds aloft.

Over the remainder of area from the Cascades west...VFR conditions
with isolated MVFR cigs will persist into Tuesday evening...but
there will be widespread obscuration of higher terrain.  East of the
Cascades...VFR conditions will prevail through Tuesday evening with
some obscuration of higher terrain.

&&

.MARINE...Updated 830 PM PDT Monday 20 March 2017...A front will
bring increasing south winds and steep to very steep seas on
Tuesday into the evening...especially around Cape Blanco.

Winds and seas will diminish Wednesday into Thursday morning. A
stronger front will then likely bring widespread high end gales
and very steep hazardous seas Thursday afternoon into Friday
morning. A weaker front will follow Saturday.

&&

.PREV DISCUSSION... /Issued 253 PM PDT Mon Mar 20 2017/

SHORT TERM...

Wind and rain continue across the region as a low slowly eases on
shore. The main stories for today remain wind in the Shasta valley
along with widespread rain. The Shasta valley continues to impress
with Montague reporting a gust of 41 knots around 21z. The
Medford to Redding pressure gradient is peaking around this time,
so we're not expecting these gusts to continue tonight.
Therefore, we issued a wind advisory for the Shasta valley for the
remainder of the evening because of these wind gusts.

As for the rain moving in tonight. Composite radar plots show a
large swath of rain heading towards the coast and the region later
this evening. This rain should also make an inland push, perhaps a
bit more than what is currently in the forecast. Regardless,
precipitation rates will pick up to 0.1 up to 0.25 inches per hour
along the coast.

Heading into Tuesday morning, a cold front will push inland as the
low continues to shift eastward. As a result, the rain will
continue along the coast with chances farther inland. We also
noted that some potential instability will develop ahead and
behind the cold front. Typically, we look for some instability
between -10 to -20 degrees Celsius, and very little exists in
this case. Therefore, this isn't a slam dunk case for
thunderstorms, but enough potential instability exists that we
put Thunderstorms in the forecast for Tuesday.

The last thing to mention for Tuesday is the pressure gradient
between Redding and Medford is expected to build back up again to
6.5 mb. High resolution data sets are keeping conditions a little
less windy for Tuesday, so this decision will have to be left for
the next shift.

With the low moving on shore, it should be noted that snow levels
will drop down below higher passes on the Cascades, so snow is
expected to fall but no major accumulations Wednesday morning.

As for Wednesday into Thursday. The low will continue its slow
progression inland before we see some brief high pressure Thursday
morning. The next storm system for Friday will be discussed below.
-Smith

LONG TERM...
Friday through Monday...The models (ECMWF, GFS and Canadian)
continue to be in good agreement with the timing of Friday's
front. Although the GFS is slightly faster compared to the others.
Moderate to heavy precipitation is a good bet Friday for most of
the forecast area with the heaviest rain along the coast and coast
range. The front will move inland during the day Friday with
plenty of post frontal showers behind it. Snow levels Friday
afternoon should remain around 5000 feet, but could briefly lower
to around 4500 feet in heavier showers. Showers will continue
Friday night, but should gradually decrease in intensity and
coverage area. Snow levels will lower to around 4000 feet, but the
concern for road snow over the passes are low at this time due to
decreasing showers and warmer road temperatures. This could
change should the timing of the front change, so we'll have to
watch this closely. The upper trough will remain over the area
Saturday and we'll see a continuation of rain and mountain snow
showers. We could catch a relative break in the weather Saturday
night into Sunday morning, but confidence is low on this as
another storm will be quick to move in from the northwest on
Sunday and the timing on this could change in the coming days.

-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 8 PM PDT
     Tuesday for PZZ350-356-370-376.
     Gale Warning from 2 PM to 8 PM PDT Tuesday for
     PZZ350-356-370-376.

DW/CZS/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:35 AM PDTHazardous Seas WarningMFR26 hr
Mar 21, 2:35 AM PDTSmall Craft Advisory for Hazardous SeasMFR44 hr
Mar 21, 2:18 PM PDTSpecial Marine WarningMFR27 min

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.